U.S. doctors online nowAsk doctors free
Australia
A 74-year-old male asked:

If a pt has a high inr (2.1 & 2.2) but is not on coumadin (warfarin) should a work up be done to determine the cause? why? what would a work up consist of?

2 doctor answers6 doctors weighed in
Dr. David Houghton
Specializes in Internal Medicine & Pediatrics
Absolutely: High INR indicates impaired blood clotting. It can be caused by advanced liver disease, severe infections, certain types of cancer, very large blood loss, and severe malnutrition. It definitely needs to be investigated if the cause is not obvious.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Paul Williams
Family Medicine 36 years experience
High INR: Usual cause is hepatic failure/insufficiency as elevated INR reflects vit K dependent clotting. Sepsis and DIC will sometimes cause INR to become elevated but generally thats clinically obvious. Certain antibiotics can cause elevated INR with coumadin/warfarin use. I would review the patient's medications to make sure they aren't taking coumadin/warfarin and then check liver functions.
Created for people with ongoing healthcare needs but benefits everyone.
Last updated Jan 3, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.